Woman who took pain killer and anti-depressant died of accidental overdose
Inquest found Tramadol combined with Mirtazapine with lethal results
Bernadette Sweeney from Corduff in Dublin 15 died in January last year. File photograph: Cyril Byrne
A 66-year-old woman taking tablets to manage pain accidentally died of an overdose, an inquest heard. Bernadette Sweeney from Corduff in Dublin 15 was feeling unwell the day before her death with stomach pain and breathlessness.
She took the pain-killing medication Tramadol which combined with her anti-depressant medication Mirtazapine with lethal results.
The mother of two, who survived TB as a child, was at home with her children on January 29th, 2018. She was suffering from stomach pain and did not eat that day, Dublin Coroner’s Court heard.
The family phoned the D-Doc out-of-hours GP service at 9pm but when no doctor arrived they phoned an ambulance. Mrs Sweeney was admitted to Connolly Hospital suffering from hypothermia, low blood pressure and low oxygen levels. She was treated in the resuscitation area of the emergency department before suffering a cardiac arrest. She was revived but died at 4.55am following a second cardiac arrest.
A postmortem examination found the cause of death was directly related to the levels of the two drugs in her system. A toxicology report found no alcohol in her system but Tramadol and Mirtazapine were present in toxic levels. The woman had liver damage and her system was unable to cope with the effects of the drugs, the inquest heard.
Coroner Dr Myra Cullinane returned a narrative verdict.
“What made her very unwell was the amount of tablets in her system,” the coroner said. “That doesn’t mean she took a lot of tablets, it means they weren’t being processed,” the coroner said.
“Because her liver was damaged, the medications were more likely to accumulate in her system. If your liver is damaged you cannot fight infection as well as the next person. It’s a very important organ, so if it is damaged it affects a lot of your health,” the coroner said.